Show simple item record

AuthorHassan Alzahrani, Khalid
AuthorAbdelmageed Imam, Ethar
AuthorMohamed Ibrahim, Mohamed Izham
AuthorPalaian, Subish
Available date2020-06-02T08:17:32Z
Publication Date2019
Publication NameJournal of Pharmacy Practice and Research
ISSN1445937X
URIhttp://dx.doi.org/10.1002/jppr.1519
URIhttp://hdl.handle.net/10576/15011
AbstractBackground Benzathine penicillin G is indicated for intramuscular (IM ) administration. There have been reports of unintentional intravenous (IV ) administration, which has been associated with cardiorespiratory arrest and death. This article reports on a case of inadvertent IV administration of benzathine penicillin G instead of IM injection. Clinical details A 29‐year‐old Saudi army male with no history of any chronic illness visited the Security Forces Hospital in Makkah because of injuries to his left hand and left ear as a result of a bomb blast. The patient underwent surgery, and was conscious, oriented and vitally stable after the operation. He was prescribed benzathine penicillin G to prevent wound infection, but the injection was incorrectly administered IV instead of IM . Outcomes The patient did not exhibit any visible clinical symptoms after receiving the drug via the wrong route. The patient's vital signs were fine and he did not have a fever. The full complete blood count was normal, except for a mild elevation in the neutrophil count (84%) and a mild decrease in lymphocytes (8.8%). Random blood glucose was 149 mg/dL and the activated partial thromboplastin time was 39.3 s. All other laboratory investigations were within the normal range. The creatinine concentration fluctuated between 0.8 and 1 mg/dL. Conclusion This was an obvious case of a drug‐related problem categorised as a ‘wrong route error’. The role of clinical pharmacists in preventing such errors is important to ensure patient safety.
Languageen
PublisherWiley-Blackwell
Subjectallergic reaction
Subjectanaphylactic shock
Subjectdrug-related problem
Subjectpenicillin
Subjectroute of administration
Subjecttoxic dose
TitleAdministration error of benzathine penicillin G in a Saudi male
TypeArticle
Pagination254-256
Issue Number3
Volume Number49


Files in this item

Icon

This item appears in the following Collection(s)

Show simple item record